Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 2018, 4:42 PM EDT for Bryan County, Liberty County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 4:42 PM EDT (20:42 UTC)
- Expired
- Jun 27, 2018, 5:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Liberty County, GA
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:03 PM EDT | TSTM WND DMG | 3 Se Richmond Hill, GA | BROADCAST MEDIA REPORTED VINYL CEILING MATERIAL BLOWN OFF A PORCH ROOF ALONG GA HWY 144 NEAR CHARLIES RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WUUS52 KCHS 272042
SVRCHS
GAC029-179-272145-
/O.NEW.KCHS.SV.W.0039.180627T2042Z-180627T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
442 PM EDT WED JUN 27 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Bryan County in southeastern Georgia...
Liberty County in southeastern Georgia...
* Until 545 PM EDT.
* At 442 PM EDT, a severe thunderstorm was located 8 miles southeast
of Richmond Hill, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Richmond Hill, Riceboro, Belfast, Halfmoon Landing, St. Catherines
Island, Keller and Sunbury.
This warning includes I-95 in Georgia between mile markers 73 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3164 8123 3165 8129 3180 8154 3198 8131
3192 8126 3191 8126 3191 8124 3189 8124
3191 8122 3189 8122 3189 8120 3185 8114
3179 8118 3179 8116 3176 8118 3171 8116
3171 8113 3173 8111 3158 8115
TIME...MOT...LOC 2042Z 208DEG 6KT 3183 8122
HAIL...0.88IN
WIND...60MPH
$$
NED3 follow-up statements
509
WWUS52 KCHS 272105
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
505 PM EDT WED JUN 27 2018
GAC029-179-272145-
/O.CON.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Bryan GA-Liberty GA-
505 PM EDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR BRYAN AND LIBERTY COUNTIES...
At 505 PM EDT, a severe thunderstorm was located 14 miles southeast
of Richmond Hill, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Richmond Hill, Riceboro, Belfast, Halfmoon Landing, St. Catherines
Island, Keller and Sunbury.
This warning includes I-95 in Georgia between mile markers 73 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3164 8123 3165 8129 3180 8154 3198 8131
3192 8126 3191 8126 3191 8124 3189 8124
3191 8122 3189 8122 3189 8120 3185 8114
3179 8118 3179 8116 3176 8118 3171 8116
3171 8113 3173 8111 3158 8115
TIME...MOT...LOC 2105Z 348DEG 7KT 3175 8119
HAIL...1.00IN
WIND...60MPH
$$
NED030
WWUS52 KCHS 272136
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
536 PM EDT WED JUN 27 2018
GAC029-272146-
/O.CAN.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Bryan GA-
536 PM EDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR BRYAN COUNTY IS CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3164 8123 3165 8126 3166 8131 3176 8147
3181 8134 3177 8127 3175 8126 3174 8121
3173 8121 3171 8117 3171 8113 3173 8111
3158 8115
TIME...MOT...LOC 2136Z 010DEG 17KT 3164 8121
$$
GAC179-272145-
/O.CON.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Liberty GA-
536 PM EDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR LIBERTY COUNTY...
At 536 PM EDT, a severe thunderstorm was located 21 miles south of
Richmond Hill, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Riceboro, Halfmoon Landing, Sunbury and St. Catherines Island.
This warning includes I-95 in Georgia between mile markers 73 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3164 8123 3165 8126 3166 8131 3176 8147
3181 8134 3177 8127 3175 8126 3174 8121
3173 8121 3171 8117 3171 8113 3173 8111
3158 8115
TIME...MOT...LOC 2136Z 010DEG 17KT 3164 8121
HAIL...0.75IN
WIND...60MPH
$$
NED061
WWUS52 KCHS 272141
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
541 PM EDT WED JUN 27 2018
GAC179-272151-
/O.EXP.KCHS.SV.W.0039.000000T0000Z-180627T2145Z/
Liberty GA-
541 PM EDT WED JUN 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY COUNTY WILL EXPIRE AT
545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3164 8123 3165 8126 3166 8131 3176 8147
3181 8134 3177 8127 3175 8126 3174 8121
3173 8121 3171 8117 3171 8113 3173 8111
3158 8115
TIME...MOT...LOC 2141Z 208DEG 6KT 3164 8121
$$
NEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:10 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 27, 4:10 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Charleston SC 410 PM EDT Wed Jun 27 2018 .SYNOPSIS... A stationary front will dissipate over the area through this evening. A trough of low pressure will then linger over or near the area into next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Convection is beginning to develop along the sea breeze and along a residual, west-east oriented outflow boundary draped across Southeast Georgia. Coverage will gradually increase through the late afternoon as boundary collisions occur and instability builds. 0-6km bulk shear is weak, but both HCAPE and DCAPE will be sufficient to support damaging winds and marginally severe hail, especially where updrafts are enhanced along mesoscale boundary collisions. High resolution data are similar in showing convection organizing over the South Carolina Upstate and Midlands ahead of shortwave energy embedded in the northwest flow aloft. Shear is progged to be stronger in this region--on the order of 15-20 kt--so some sort of southeastward propagating mesoscale convective complex (MCS) could evolve over time. It is unclear whether this complex will reach into southern South Carolina later this evening as instability should be dwindling due to convective overturning and loss of insolation, so this will have to be carefully monitored, especially if extensive overturning does not occur. 30-50% pops will be held through the evening hours with rain-free conditions overnight. It will remain warm and muggy with lows ranging from the mid 70s inland to the upper 70s/near 80 at the beaches and Downtown Charleston. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Thursday: Aloft, a mid/upper lvl ridge positioned over the Southeast and Gulf of Mexico with give way to a trough of low pressure digging over the Central United States. At the sfc, a weak trough of low pressure is anticipated to develop over the Midlands/Upstate region as the leading edge of a h5 shortwave pushes toward the area during the afternoon and evening hours. Ahead of this feature, sfc winds should remain west/southwest, suggesting precip will hold off until mid afternoon hours while temps approach the mid 90s away from the coast. The combination of heat and moisture could support heat index values around 105-108 degrees over much of the area until precip occurs. For this reason, a Heat Advisory could be necessary for most areas during the afternoon into perhaps early evening hours. Relief from the heat should come in the form of showers and thunderstorms starting mid/late afternoon as convection upstream cold pools and shifts toward inland areas later in the day. A few of these thunderstorms could be strong and/or severe as they enter the area given favorable instability. The main hazards would be strong winds and brief heavy rainfall. Activity should slowly wane overnight, with most activity shifting south over parts of Southeast Georgia late. Temps will remain mild, only dipping into the mid/upper 70s. Friday and Saturday: Conditions will become more typical of a summertime pattern this weekend, remaining hot and humid as large scale ridging returns aloft while a weak trough of low pressure lingers over or near the Southeast United States. At this time, guidance suggests the focus of convective activity to remain over parts of Southeast Georgia Friday morning into early afternoon where h5 shortwave energy lingers, before activity possibly builds north along the seabreeze into parts of Southeast South Carolina Friday afternoon. On Saturday, moisture levels are even higher, with some guidance suggesting PWATs as high as 2.25-2.50 inches over parts of Southeast Georgia. For this reason, highest chances of precip will remain in the forecast over Southeast Georgia through Saturday, but all areas could see some showers and thunderstorms during peak heating. Overall high temps should peak in the low/mid 90s, warmest on Friday. Overnight lows should remain mild, ranging in the mid/upper 70s. The combination of heat and moisture will once again produce heat index values around 105 degrees for most areas Friday afternoon and potentially for locations well inland on Saturday. Conditions could warrant additional Heat Advisories during afternoon hours. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The area will generally be under control of strong mid level ridging that covers a good portion of the eastern states, while a mid level low develops E of Bermuda and slowly retrogrades W through the middle of next week. The inland trough is still evident, while the sub-tropical ridge remains off to the SE and S. Given the lack of upper air support, convection will develop as a result of the sea breeze, the proximity to the inland trough and the typical meso- scale boundaries that take shape. Because of this we have nothing more than scattered PoP through the period. H8 temps of 18-19C will support max temps at least of 90-95F. There is little to no chance of Heat Advisories, since our criteria for their issuance changes to 110F beginning July 1st. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Probabilities are increasing that both KCHS and KSAV will see tstm impacts this afternoon. Window for impacts look greatest 19-21z at KCHS and 22-01z at KSAV. Will limit conditions to MVFR for now in TEMPO groups as tstm intensity will be augmented by mesoscale influences, but lower conditions are possible. Gusty winds and frequent cloud-to-ground lightning will also be possible. Amendments are certain as convective trends become more apparent. A secondary area of shower/tstms could approach KCHS later this evening, but anticipate this activity will dissipate prior to reaching the terminal as extensive convective overturning with this afternoon's convection should limit instability. Once tstms diminish, VFR conditions will prevail. Extended Aviation Outlook: Temporary flight restrictions are possible each afternoon into the weekend due to scattered showers and thunderstorms. && .MARINE... Tonight: Could see tstms move off portions of the coast later this afternoon/evening. These storms could pose a risk for mariners with gusty winds, cloud-to-water lightning and low vsbys. Otherwise, winds will veer to the southwest overnight with speeds 15 kt or less with seas 2-3 ft. Thursday through Monday: Winds/seas are expected to remain well below Small Craft Advisory levels. The local waters will be situated between sub-tropical ridging to the south and southeast while a sfc trough remains inland. Even with a local sea breeze influence, south/southwest winds should only peak around 15 kt. Weak swell should also contribute to seas no higher than 2-3 ft during the period. Given a weak gradient each morning Friday through Monday, conditions might support a risk for isolated waterspouts. Also, mariners are advised to remain alert for isolated to scattered showers/t-storms through early next week. && .CLIMATE... Record High Min Temp for June 28: KCHS: 78/2013 && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...ST SHORT TERM...DPB LONG TERM... AVIATION...DPB/ST MARINE...DPB/ST CLIMATE...
Hazardous weather outlook, Jun 27, 9:42 AM EDT, 7 hours before
Hazardous Weather Outlook National Weather Service Charleston SC 942 AM EDT Wed Jun 27 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-281345- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 942 AM EDT Wed Jun 27 2018 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Severe Thunderstorms: Scattered showers and thunderstorms will develop across the region this afternoon and linger into the evening hours. A few of these thunderstorms could become severe with damaging winds, marginally severe hail and frequent cloud to ground lightning. Locally heavy rainfall capable of producing minor flooding of low lying and poor drainage areas could also occur. The risk for severe thunderstorms will be the greatest between 1 pm and 8 pm. Residents and visitors should remain weather aware throughout the day. Be prepared to take action should threatening weather approach or if a warning is issued for your area. Stay tuned to NOAA Weather Radio All Hazards, TV or your local news source for the latest information from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Excessive Heat: The combination of temperatures and humidity could lead to heat indices reaching 105 degrees or higher across the entire area Thursday through Saturday. Thus, Heat Advisories will be possible each day. NOTE: Our local Heat Advisory criteria changes to 110 degrees beginning Sunday July 1. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ374-281345- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 942 AM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-281345- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- 942 AM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Strong Thunderstorms: Isolated to scattered showers and thunderstorms could impact the coastal waters this afternoon and evening. A few of these thunderstorms will be capable of producing wind gusts in excess of 35 kt, frequent cloud to water lightning and heavy rainfall producing visibilities of 1 NM or less. Mariners are urged to stay weather aware and be prepared to take action should threatening weather approach or if a Special Marine Warning is issued for your locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Jun 27, 4:31 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
431 PM EDT WED JUN 27 2018
GAZ116>119-272100-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
431 PM EDT WED JUN 27 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 431 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sandfly, or near Savannah, moving northeast
at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Savannah, Richmond Hill, Wilmington Island, Fort Pulaski National
Monument, Montgomery, Garden City, Tybee Island and Thunderbolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3189 8139 3213 8115 3210 8108 3209 8106
3209 8104 3205 8093 3204 8092 3204 8090
3201 8083 3171 8115
TIME...MOT...LOC 2031Z 210DEG 7KT 3199 8107
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:31 PM EDT | Special Weather Statement | CHS | Chatham | 29 min |
| Jun 27, 5:54 PM EDT | Special Weather Statement | CHS | Tattnall | 36 min |
| Jun 27, 6:07 PM EDT | Special Weather Statement | CHS | Liberty | 38 min |
| Jun 27, 6:31 PM EDT | Special Weather Statement | CHS | Effingham | 29 min |
| Jun 27, 6:33 PM EDT | Special Weather Statement | CHS | Tattnall | 27 min |
| Jun 27, 7:35 PM EDT | Special Weather Statement | CHS | Jenkins | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.